International Journal of Foundations of Computer Science (INT J FOUND COMPUT S)

Publisher: World Scientific Publishing

Journal description

The International Journal of Foundations of Computer Science publishes articles which contribute new theoretical results in all areas of the foundations of computer science. The theoretical and mathematical aspects covered include: Algebraic theory of computing and formal systems, Analysis and design of algorithms, Automata and formal languages, Categories in computer science, Combinatorics, Complexity theory, Computational biology and DNA computing, Computer theorem proving, Concurrency, Constructive logic, Crytography, Database theory, Logic and semantics of programs, Logic in artificial intelligence, Logic programming, Models of computation, Program verification and synthesis, Proof and specification in computer science, Quantum computing, Theories and models of internet computing, Theory of learning and inductive inference, Theory of parallel and distributed computing, and Type theory.

Current impact factor: 0.33

Impact Factor Rankings

2015 Impact Factor Available summer 2015
2013 / 2014 Impact Factor 0.326
2012 Impact Factor 0.42
2011 Impact Factor 0.379
2010 Impact Factor 0.459
2009 Impact Factor 0.512
2008 Impact Factor 0.554
2007 Impact Factor 0.656
2006 Impact Factor 0.5

Impact factor over time

Impact factor

Additional details

5-year impact 0.43
Cited half-life 6.60
Immediacy index 0.01
Eigenfactor 0.00
Article influence 0.37
Website International Journal of Foundations of Computer Science website
Other titles International journal of foundations of computer science (Online), Foundations of computer science
ISSN 0129-0541
OCLC 47442835
Material type Document, Periodical, Internet resource
Document type Internet Resource, Computer File, Journal / Magazine / Newspaper

Publisher details

World Scientific Publishing

  • Pre-print
    • Author can archive a pre-print version
  • Post-print
    • Author cannot archive a post-print version
  • Restrictions
    • 12 months embargo
  • Conditions
    • Author's pre-print on any website or open access repository
    • Author's post-print on author's personal website, institutional repository, subject repository or funding agency designated repository
    • Publisher's version/PDF cannot be used
    • Set statement to accompany pre-print and authors post-print - see policy
    • Must link to publisher version with DOI
  • Classification
    ​ yellow

Publications in this journal

  • [Show abstract] [Hide abstract]
    ABSTRACT: Two words are M-equivalent iff they are indistinguishable by Parikh matrices. Even for the ternary alphabet, an incontestable characterization of the M-equivalence relation is long overdue, ever since the introduction of Parikh matrices by Mateescu et al. in 2001. Recent works by Atanasiu attempted to distinguish M-equivalent words by the Parikh matrices of their images under some morphism. This paper addresses various aspects of this approach. In particular, it is shown that no morphism is capable of completely separating M-equivalent words over a given alphabet. However, if the class of words is restricted in length, then such morphism exists, whose codomain is connected to the notion of t-spectrum.
    International Journal of Foundations of Computer Science 12/2016;
  • [Show abstract] [Hide abstract]
    ABSTRACT: In computer networks area, the minimal dominating sets (MDS) and maximal independent sets (MIS) structures are very useful for creating virtual network overlays. Often, these set structures are used for designing efficient protocols in wireless sensor and ad-hoc networks. In this paper, we give a particular interest to one kind of these sets, called Independent Strong Dominating Set (ISD-set). In addition to its domination and independence properties, the ISD-set considers also node’s degrees that make it very useful in practical applications where nodes with larger degrees play important role in the networks. For example, some network clustering protocols chose nodes with large degrees to be cluster-heads, which is exactly the result obtained by an ISD-set algorithm. Thence, we propose the first distributed self-stabilizing algorithm for computing an ISD-set of an arbitrary graph (called ISDS). Then, we prove that ISDS algorithm operates under the unfair distributed scheduler and converges after at most (n + 1) rounds requiring only O(log Delta) space memory per node where Delta is the maximum node degree. The complexity of ISDS algorithm in rounds has the same order as the best known self-stabilizing algorithms for finding MDS and MIS. Moreover, performed simulations and comparisons with well-known self-stabilizing algorithms for MDS and MIS problems showed the efficiency of ISDS, especially for reducing the cardinality of dominating sets founded by the algorithms.
    International Journal of Foundations of Computer Science 04/2015;
  • International Journal of Foundations of Computer Science 02/2015; 26(02):269-291. DOI:10.1142/s0129054115500161
  • International Journal of Foundations of Computer Science 02/2015; 26(02):195-210. DOI:10.1142/s0129054115500112
  • International Journal of Foundations of Computer Science 02/2015; 26(02):241-254. DOI:10.1142/s0129054115500148
  • [Show abstract] [Hide abstract]
    ABSTRACT: We investigate the state complexity of multiple unions and of multiple intersections for prefix-free regular languages. Prefix-free deterministic finite automata have their own unique structural properties that are crucial for obtaining state complexity upper bounds that are improved from those for general regular languages. We present a tight lower bound construction for k-union using an alphabet of size k+1 and for k-intersection using a binary alphabet. We prove that the state complexity upper bound for k-union cannot be reached by languages over an alphabet with less than k symbols. We also give a lower bound construction for k-union using a binary alphabet that is within a constant factor of the upper bound.
    International Journal of Foundations of Computer Science 02/2015; 26(02). DOI:10.1007/978-3-642-39310-5_9
  • International Journal of Foundations of Computer Science 02/2015; 26(02):229-240. DOI:10.1142/s0129054115500136
  • [Show abstract] [Hide abstract]
    ABSTRACT: Given an undirected, connected, simple graph G = (V,E), two vertex labelings LV and L'V of the vertices of G, and a label flip operation that interchanges a pair of labels on adjacent vertices, the Vertex Relabeling Problem is to transform G from LV into L'V using the flip operation. Agnarsson et al. showed solving the Vertex Relabeling Problem on arbitrary graphs can be done in θ(n2), where n is the number of vertices in G. In this article we study the Vertex Relabeling Problem on graphs Km,m and introduce the concept of parity and precise labelings. We show that, when we consider the parity labeling, the problem on graphs Km,m can be solved quickly in O(log m) time using m processors on an EREW PRAM. Additionally, we also show that the number of processors can be further reduced to in this case while the time complexity does not change. When the labeling is precise, the parallel time complexity increases by a factor of log m while the processor complexities remain m and . We also show that, when graphs are restricted to Km,m, this problem can be solved optimally in O(m) time when the labeling is parity, and can be solved in O(m log m) time when the labeling is precise, thereby improving the result in Agnarsson et al. for this specific case. Moreover, we generalize the result in the case of precise labeling to the cases when LV and L'V can be any configuration. In the end we give a conclusion and a list of some interesting open problems.
    International Journal of Foundations of Computer Science 01/2015; 26(01):33-50. DOI:10.1142/S0129054115500021
  • [Show abstract] [Hide abstract]
    ABSTRACT: An M-automaton is a finite automaton with a blind counter that mimics a monoid M. The finitely generated groups whose word problems (when viewed as formal languages) are accepted by M-automata play a central role in understanding the family 𝔏(M) of all languages accepted by M-automata. If G1 and G2 are finitely generated groups whose word problems are languages in 𝔏(M), in general, the word problem of the free product G1 * G2 is not necessarily in 𝔏(M). However, we show that if M is enlarged to the free product M*P2, where P2 is the polycyclic monoid of rank two, then this closure property holds. In fact, we show more generally that the special word problem of M1 * M2 lies in 𝔏(M * P2) whenever M1 and M2 are finitely generated monoids with special word problems in 𝔏(M * P2). We also observe that there is a monoid without zero, denoted by CF2, that can be used in place of P2 for this purpose. The monoid CF2 is the rank two case of what we call a monoid with right invertible basis and its Rees quotient by its maximal ideal is P2. The fundamental theory of monoids with right invertible bases is completely analogous to that of free groups, and thus they are very convenient to use. We also investigate the questions of whether there is a group that can be used instead of the monoid P2 in the above result and under what circumstances P1 (or the bicyclic monoid) is enough to do the job of P2.
    International Journal of Foundations of Computer Science 01/2015; 26(01):79-98. DOI:10.1142/S0129054115500045
  • [Show abstract] [Hide abstract]
    ABSTRACT: This paper investigates public key encryption that has a desirable feature of allowing the sender of a ciphertext to recover the original plaintext from the ciphertext with-out relying on a recipient's private decryption key (PKE-SR). We propose two efficient methods for converting KEM/DEM (key encapsulation mechanisms/data encapsulation mechanisms) to PKE-SR. The first method, called pre-KEM seeding, can be applied to a large class of KEM/DEM constructions including those based on the discrete logarithm problem. Following the idea of pre-KEM seeding, we propose an efficient PKE-SR using DHIES, which has only one more additional element of length 160-bit in ciphertext than that of the original DHIES. Furthermore, we show that PKE-SR can be constructed from identity based encryptions using the method of pre-KEM seeding. The second method, called post-KEM converging, is more powerful and can be employed to convert any secure KEM/DEM into a secure PKE-SR. Post-KEM converging takes advantages of an interesting property, called collision accessibility, of sibling intractable hashing. For both methods, added costs in ciphertext length and computation are minimal, making them a particularly attractive “drop-in” replacement in applications where plaintexts need to be recovered efficiently by the sender alone. We further explore the problem of constructing PKE-SR without redundancy and show such a construction for one-bit encryptions.
    International Journal of Foundations of Computer Science 01/2015; 26(01):1-31. DOI:10.1142/S012905411550001X
  • [Show abstract] [Hide abstract]
    ABSTRACT: In this paper, we study bounds for optimal constant dimension codes further. By revising the construction for constant dimension codes in [4], we improve some bounds on q-ary constant dimension codes in some cases. By combinatorial method, we show that there exists no optimal constant dimension code Aq[n, 2δ, k] meeting both Wang-Xing-Safavi-Naini-Bound and the maximal distance separate bound simultaneously.
    International Journal of Foundations of Computer Science 01/2015; 26(01):143-152. DOI:10.1142/S0129054115500070
  • [Show abstract] [Hide abstract]
    ABSTRACT: Fault tolerance is especially important for interconnection networks, vastly influencing the performance of the parallel processing systems underlying the corresponding networks. This paper studies the fault tolerance of radix-k n-dimensional hypermesh optical interconnection networks, determines the connectivity of partial hypermesh, and derives the conditional connectivity of hypermesh provided that each adjacent set cannot be faulty simultaneously. Under this condition, the hypermesh networks can tolerate up to 2n(k-1)-k-1 fault processors without being disrupted, implying that when the number of dimension n (respectively, radix-k) is a fixed value in the hypermesh network, the larger the value of radix-k (respectively, dimension n) is, the higher the reliability and availability of the network becomes.
    International Journal of Foundations of Computer Science 01/2015; 26(01):159-168. DOI:10.1142/S0129054115500094
  • [Show abstract] [Hide abstract]
    ABSTRACT: In this study, we first introduce several problems related to finding reset words for deterministic finite automata, and present motivations for these problems for practical applications in areas such as robotics and bio-engineering. We then analyse computational complexities of these problems. Second, we consider monotonic and partially specified automata. Monotonicity is known to be a feature simplyfing the synchronizability problems. On the other hand for partially specified automata, synchronizability problems are known to be harder than the completely specified automata. We investigate the complexity of some synchronizability problems for automata that are both monotonic and partially specified. We show that checking the existence, computing one, and computing a shortest reset word for a monotonic partially specified automaton is NP-hard. We also show that finding a reset word that synchronizes 𝓚 number of states (or maximum number of states) of a given monotonic non-synchronizable automaton to a given set of states is NP-hard.
    International Journal of Foundations of Computer Science 01/2015; 26(01):99-121. DOI:10.1142/S0129054115500057
  • [Show abstract] [Hide abstract]
    ABSTRACT: We address the problem of estimating the computation time necessary to approximate a function on a real computer. Our approach gives a possibility to estimate the minimal time needed to compute a function up to the specified level of error. This can be explained by the following example. Consider the space of functions defined on [0,1] whose absolute value and the first derivative are bounded by C. In a certain sense, for almost every such function, approximating it on its domain using an Intel x86 computer, with an error not greater than ε, takes at least k(C, ε) seconds. Here we show how to find k(C, ε).
    International Journal of Foundations of Computer Science 01/2015; 26(01):153-157. DOI:10.1142/S0129054115500082
  • [Show abstract] [Hide abstract]
    ABSTRACT: In this paper we present applications of polynomial algebra for the problem of computing Nash equilibria of a subclass of finite normal form games.We characterize Nash equilibria of a normal form game as solutions to a system of polynomial equations and define the subclass of games under consideration. We present an algebraic method for deciding membership decision to the subclass of games. A method based on group action to compute all Nash equilibria of the subclass of games is presented with examples to show working of the methods. We also present some related results and discuss properties of the subclass of games.
    International Journal of Foundations of Computer Science 01/2015; 26(01):51-78. DOI:10.1142/S0129054115500033
  • [Show abstract] [Hide abstract]
    ABSTRACT: We give a Kleene-type operational characterization of Muller context-free languages (MCFLs) of well-ordered and scattered words.
    International Journal of Foundations of Computer Science 12/2014; 25(08):1001-1015. DOI:10.1142/S0129054114400206
  • [Show abstract] [Hide abstract]
    ABSTRACT: In the literature, many bijections between (labeled) Motzkin paths and various other combinatorial objects are studied. We consider abelian (un)bordered words and show the connection with irreducible symmetric Motzkin paths and paths in ℤ not returning to the origin. This study can be extended to abelian unbordered words over an arbitrary alphabet and we derive expressions to compute the number of these words. In particular, over a 3-letter alphabet, the connection with paths in the triangular lattice is made. Finally, we characterize the lengths of the abelian unbordered factors occurring in the Thue-Morse word using some kind of automatic theorem-proving provided by a logical characterization of the k-automatic sequences.
    International Journal of Foundations of Computer Science 12/2014; 25(08):1097-1110. DOI:10.1142/S0129054114400267
  • [Show abstract] [Hide abstract]
    ABSTRACT: A two-dimensional code of pictures is defined as a set X ⊆ Σ** such that any picture over Σ is tilable in at most one way with pictures in X. It is proved that in general it is undecidable whether a finite set of picture is a code. The subclass of prefix codes is introduced and it is proved that it is decidable whether a finite set of pictures is a prefix code. Further a polynomial time decoding algorithm for finite prefix codes is given. Maximality and completeness of finite prefix codes are studied.
    International Journal of Foundations of Computer Science 12/2014; 25(08):1017-1031. DOI:10.1142/S0129054114400218